Ohio, 2021

Damaging Wind in Ohio, July 15, 2021

July 15, 2021 · NWS ILN · 1 event in 1 county or zone

Isolated thunderstorms developed during the afternoon hours in a warm and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated thunderstorms developed during the afternoon hours in a warm and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 15, 3:21 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 15, 3:21 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
421 PM EDT Thu Jul 15 2021

.SYNOPSIS...
Humid conditions will remain over the region through this
weekend as a slow moving front approaches from the northwest.
Showers and thunderstorms will overspread the region tonight and
Friday, then culminate overnight as surface low pressure tracks
northeast along the front. Saturday will have the front cross
southeast through the region with decreasing storm activity from
north to south.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A line of showers with embedded thunderstorms will push into
west central Ohio this afternoon and early evening. Storms
firing in the warm sector have an initial push to be strong
enough for thunder much further to the southeast, but there is
enough of an inhibition between them and the line that whatever
pops along and northwest of the I-71 corridor will not exhibit
deep convection necessary for thunderstorms.

Storms that push into the northwest will weaken as they move
away from the best forcing this evening.

Warm air will continue to be pulled into the region on southwest
winds and overnight lows will only drop to around 70.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Storms should remain focused in west central Ohio and nw CWA
this evening, then begin to make a more southeastward push
overnight, reaching the I-71 corridor towards daybreak.

The resulting cloud cover over the region on Friday will inhibit
insolation which is a strong driver of the stronger storms in
this airmass. Highs may top into the upper 80s in the southeast
given enough sunshine, but only reach near 80 in the northwest
with cloudy and rainy conditions expected for the bulk of the
day.

Real threat of active weather occurs overnight as the atmosphere
stratifies and a surface low begins to track northeast along the
front across the region. Coupled with an energetic shortwave,
heavy rain or at a minimum a prolonged steady rainfall will be
possible over the region. Wind threat will be possible with any
cores that develop but flooding has the higher potential.

Lows will be in the upper 60s to near 70. GFS pushes the front
through quicker and this would impact the morning rainfall and
overnight minimums, but the bulk of models show the front still
over the northwest on Saturday.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
With the shortwave continuing to push through the region early
on Saturday, the potential focus for heavy rain with localized
flooding continues, with the nose of a 40+ kt LLJ pushing
through the region, combined with deep warm clouds on the order
of 3.5-4km, and PWs again near 2" early in the day. The frontal
boundary will slowly sag south through the area during the day
and through Saturday evening, although the progression will
continue to be slow, where it will finally settle in central
Kentucky by late Sunday. With the boundary lingering just to the
south, still expecting scattered showers through the day with
some embedded afternoon thunderstorms.

Partial clearing and drier conditions push through the area
Sunday night, but still lingers in the Ohio Valley into Monday,
which would result in some diurnal showers and isolated
thunderstorms especially along/east of roughly the I-71 corridor
Monday afternoon.

While the frontal boundary pushes further SE into the Tennessee
valley by Tuesday and into mid week, drier conditions and NW
flow dominate the region along the backside of the slowly
exiting upper trough.

For temperatures, a non-diurnal temperature profile with the
slow sagging of the frontal boundary through the region on
Saturday with highs in the upper 70s to lower 80s in the south,
with similar highs near 80 on Sunday and a slow increase to mid
and upper 80s for highs through the week and lows in the mid
60s.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
While some isolated showers are possible in the next few hours,
the favored area of development will remain east/southeast of
the TAF sites. Will keep an upstream eye and amend if any storms
develop, but even if they do they should be localized heavy rain
in the core of it with a brief downrush of wind - little if any
thunder. Cu and any isolate showers will dissipate in the late
day.

Front approaches from the northwest overnight and will begin to
affect KDAY before daybreak, then see cigs drop in -RA/SHRA to
MVFR. These lower cigs should reach CMH/LCK after daybreak, and
could begin to affect remaining TAF sites at the tail end of the
forecast.

Added TS at KCVG given daytime heating will be a strong driver
of deeper convection, which is not expected until later in the
day.

.OUTLOOK...Thunderstorms are possible through Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...JDR
AVIATION...Franks
Hazardous weather outlook, Jul 15, 4:58 AM EST, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
558 AM EDT Thu Jul 15 2021

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-161000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
558 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rain will lead to the potential for localized flooding Friday
and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 15, 3:18 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
418 PM EDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     6 W VANCEBURG           38.59N 83.43W
07/15/2021  M49 MPH          LEWIS              KY   MESONET

&&

CH
Special weather statement, Jul 15, 4:57 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
557 PM EDT Thu Jul 15 2021

OHZ034-152230-
Mercer OH-
557 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MERCER COUNTY UNTIL 630
PM EDT...

At 556 PM EDT, radar indicated a strong thunderstorm near Fort
Recovery, moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Celina, Coldwater, St. Henry, Fort Recovery, Wabash, Chickasaw,
Montezuma, Carthagena and Maria Stein.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4063 8453 4040 8448 4039 8480 4059 8480
TIME...MOT...LOC 2156Z 267DEG 24KT 4046 8482

Campbell
Special weather statement, Jul 15, 5:06 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
606 PM EDT Thu Jul 15 2021

OHZ063-064-073-080-152230-
Highland OH-Ross OH-Fayette OH-Pickaway OH-
606 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FAYETTE...
SOUTHWESTERN PICKAWAY...NORTHEASTERN HIGHLAND AND NORTHWESTERN ROSS
COUNTIES UNTIL 630 PM EDT...

At 606 PM EDT, radar indicated a strong thunderstorm near Greenfield,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Washington Court House, Greenfield, Williamsport, New Holland,
Staunton, Good Hope, Frankfort, Clarksburg, South Salem, Bourneville,
East Monroe, Lattaville, Austin, State Route 207 at US Route 22, Rock
Mills, New Martinsburg and Plano.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3933 8352 3952 8351 3959 8312 3927 8312
TIME...MOT...LOC 2206Z 266DEG 24KT 3941 8340

Campbell

The radar

The Cincinnati radar (KILN), 40 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
July 15, 5:16 PM EST to 5:18 PM EST
Where
Fayette County, 2.97 mi SW of Fairview
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.450, -83.360

A few trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960589.